Iowa, 2022

Hail and Damaging Winds in Iowa, August 11, 2022

August 11, 2022 · NWS DMX · 4 events in 1 county or zone

A boundary moving across the state allowed for a cluster of thunderstorms to develop north of the Minnesota Iowa border in the morning and continue south southeast into Iowa through the afternoon. The overall convective parameter was not the most conducive to severe criteria thanks mostly to fairly weak forcing, however as the storms approached Zearing, Iowa the ingredients came together just…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A boundary moving across the state allowed for a cluster of thunderstorms to develop north of the Minnesota Iowa border in the morning and continue south southeast into Iowa through the afternoon. The overall convective parameter was not the most conducive to severe criteria thanks mostly to fairly weak forcing, however as the storms approached Zearing, Iowa the ingredients came together just right. The storm quickly strengthened, resulting in golf ball sized wind driven hail. This caused significant roof, siding, and tree damage in a swath through town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 11:42 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 11, 11:42 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1242 PM CDT Thu Aug 11 2022

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 323 AM CDT Thu Aug 11 2022

Key Messages:

-Cooler with storm threat northeast today into Friday morning.
 Remaining warm with little precipitation threat southwest.
-Very warm to hot Saturday.
-Gradual cooling into next week with only limited chances for
 precipitation.

Weak surface boundary extends across northern Iowa, roughly near
state Highway 3. There is very little thermal difference on
either side of the front at this point with readings north of the
boundary actually warmer due to some cloud cover, slightly
stronger winds helping to mix the near surface layer and higher
dewpoints. Otherwise, there are a few isolated spots where low
lying fog has developed early this morning but with little impact.
The boundary ends up extending from the northwest to the
southeast corner of the state today with a somewhat tight thermal
gradient across central Iowa. Temperatures are likely to be near
90 in the southwest where sunshine is expected to be a bit more
abundant. Farther northeast, more cloudiness and light east flow
should keep highs more comfortable into the afternoon. Meanwhile,
high bust potential exists near the front depending on its
movement and this will need to be monitored today. Otherwise,
short term guidance/CAMs continue to indicate some scattered
showers and storms passing southeast through the state on the cool
side of the boundary today associated with weak forcing.
Instability is modest at best with mostly elevated inflow and the
overall severe threat remains low.

Warm advection intensifies across the state tonight with the
boundary lifting north and east overnight into Friday morning.
Increasing moisture transport and theta-e advection is expected to
lead to thunderstorms development overnight into northeast Iowa
where deeper low level convergence resides. This should clip the far
northeast and eastern portions of the forecast area with scattered
storms during the early morning hours into Friday morning before the
boundary and best theta-e advection push east of the area. Some
locally heavy rain remains possible with these storms but with
relatively dry conditions, impacts should remain relatively benign.
Otherwise, thermal ridging building into the state from the Plains
and better mixing should allow temperatures in the west to climb
into the 90s.  These hot temperatures are expected across the south
into Saturday ahead of an approaching boundary, especially along and
south of Highway 30.  While highs are expected to be in the low to
mid 90s, dewpoints remain mostly in the 60s keeping heat index
values below 100 and heat headlines are not anticipated.  The
boundary passes through the state by Sunday with gradual cooling
into next week with highs at or below normal by the middle of the
week.  A wave moving along the boundary late Sunday night into
Monday may bring some threat of storms to the south and west during
this time, however ensemble guidance suggest a relatively low threat
and/or minimal coverage.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1242 PM CDT Thu Aug 11 2022

Showers and thunderstorms continue into the afternoon at KMCW and
soon KALO. This will cause for lowered visibilities and ceilings
at times, leading to short term MVFR/IFR conditions. A brief
period of dry weather will return across the mentioned sites, with
VFR conditions expected for all into the evening. Redevelopment
of showers and mainly thunder is possible late this evening into
Friday morning across the east/northeast, with highest confidence
of any impact at KALO and KMCW. This will continue into the
morning with similar visibility and ceiling restrictions into the
end of the period. Otherwise KDSM, KFOD, and KOTM look to remain
largely dry with VFR conditions expected. Winds will turn
southeasterly into Friday, becoming slightly breezy with gusts up
to 20 knots, especially north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Bury
Hazardous weather outlook, Aug 11, 2:24 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
324 AM CDT Thu Aug 11 2022

IAZ033-044-045-057>059-070>073-081>085-092>097-120830-
Sac-Crawford-Carroll-Audubon-Guthrie-Dallas-Cass-Adair-Madison-
Warren-Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
324 AM CDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered storm chances return early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>028-034>039-046>050-060>062-074-075-086-
120830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-
Tama-Polk-Jasper-Poweshiek-Marion-Mahaska-Wapello-
324 AM CDT Thu Aug 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered storms will move across the area today. The
threat for severe weather remains low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated and scattered storms may continue into Friday, gradually
sliding E/NE. Storm chances then return to the forecast early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CURTIS

The radar

The Des Moines radar (KDMX), 59 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Story

When
August 11, 1:03 PM CST
Where
Story County, 0.69 mi S of Zearing
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.160, -93.300

Golf ball sized hail ongoing at time of report.

Hail, Story

When
August 11, 1:03 PM CST
Where
Story County, Zearing
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.170, -93.300

Thunderstorm Wind, Story

When
August 11, 1:05 PM CST
Where
Story County, 0.69 mi S of Zearing
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.160, -93.300

Widespread one to two inch diameter tree limbs down with larger old branches down. A few windows in town were blown out due to wind driven hail and hail was piled several inches deep in a few locations.

Thunderstorm Wind, Story

When
August 11, 1:06 PM CST
Where
Story County, 1.24 mi SW of Zearing
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.160, -93.320

Pictures with damage to siding and roofs consistent with damage from wind driven hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053198, 1053199, 1053201, 1053202.